Texas, 2014

Dust Storm and High Wind in Texas, March 18, 2014

March 18, 2014 · NWS LUB · 2 events in 2 counties and zones

A strong cold front brought the second haboob in an eight day period across the far southern Texas panhandle, reducing visibilities to as low as one quarter of a mile in Tulia (Swisher County). Additionally, the automated surface observing system (ASOS) at Lubbock Preston Smith International Airport recorded a wind gust to 58 mph at 1254 CST.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A strong cold front brought the second haboob in an eight day period across the far southern Texas panhandle, reducing visibilities to as low as one quarter of a mile in Tulia (Swisher County). Additionally, the automated surface observing system (ASOS) at Lubbock Preston Smith International Airport recorded a wind gust to 58 mph at 1254 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 18, 10:30 AM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Mar 18, 10:30 AM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT TUE MAR 18 2014

.DISCUSSION...
CURRENT FCST LOOKS TO REMAIN ON TRACK WITH BLOWING DUST PLUMES
SHOWING UP ON MULTI-SPECTRAL SATELLITE IMAGERY ACROSS
CASTRO/PARMER COUNTIES WITH A LESSER PLUME ACROSS COCHRAN/HOCKLEY
COUNTIES. VISIBILITY AT THE AIRPORT HAS DECREASED TO UNDER 3 MILES
AND WOULD EXPECT SIMILAR...IF NOT SOMEWHAT LOWER...VISIBILITY
ACROSS THE NWRN SOUTH PLAINS AND SWRN PANHANDLE. ANOTHER BROWN DAY
OUT HERE.

&&

.AVIATION...
WINDS HAVE PICKED UP AT KLBB AND SHOULD FOLLOW SUIT AT KCDS OVER
THE NEXT COUPLE OF HOURS AS A WEAK FRONTAL BOUNDARY IS PUSHED
NORTHWARD THIS AFTERNOON. BLDU FROM FIELDS WEST OF KLBB HAS
DROPPED VSBY INTO IFR TERRITORY UNDER BLUE SKIES /FOR NOW/ AND
WE WILL LIKELY SEE SOME VARIATION IN VIS AS THE WINDS SLOWLY VEER
THIS AFTERNOON. KCDS MAY ALSO SEE BLDU FROM NEARBY PLOWED FIELDS
AS WINDS START TO PICK UP OVER 25 KTS THOUGH CONFIDENCE IN LOWER
FLIGHT CATEGORY NOT YET SUFFICIENT TO MENTION IN TAF ATTM. COLD
FRONT WITH GUSTY NORTHERLIES /AND SOME CONTINUE BLDU THREAT/ IS
EXPECTED AROUND OR JUST AFTER 19/00Z.

&&

.PREV DISCUSSION... /ISSUED 612 AM CDT TUE MAR 18 2014/

AVIATION...
A WINDY DAY IS EXPECTED AT BOTH LBB AND CDS TODAY...WITH THE MOST
SIGNIFICANT IMPACTS LIKELY TO OCCUR AT LBB. BY LATE
MORNING...WINDS WILL VEER TO THE WNW AT LBB AND QUICKLY
INCREASE. SUSTAINED WIND SPEEDS ARE GENERALLY EXPECTED TO REMAIN
BELOW 30 KTS...HOWEVER...THIS WILL BE STRONG ENOUGH TO LOFT DUST
AND DROP VISIBILITIES INTO MVFR RANGE PERIODICALLY THROUGH THE
AFTERNOON. WINDS ARE EXPECTED TO BEGIN DECREASING DURING THE EARLY
EVENING...BUT WILL BE DELAYED SOMEWHAT BY A PASSING COLD FRONT
THAT WILL SHIFT WINDS TO THE NORTH. AT CDS...WINDS WILL LIKELY BE
SLOWER TO INCREASE AND GENERALLY SLIGHTLY WEAKER THAN WINDS
LBB...BUT NOT BY A SIGNIFICANT MARGIN. BLDU IS NOT EXPECTED TO BE
A SIGNIFICANT FACTOR AT CDS EITHER...ALTHOUGH THERE IS A LOW
PROBABILITY THAT THE TERMINAL MAY SEE PATCHY BLDU DURING THE MID
AND LATE AFTERNOON HOURS. WINDS WILL QUICKLY SUBSIDE AT BOTH
TERMINALS BEYOND MIDNIGHT.

PREV DISCUSSION... /ISSUED 420 AM CDT TUE MAR 18 2014/

.CORRECTED FIRE WEATHER SECTION...

SHORT TERM...
PRIMARY ITEM OF CONCERN FOR THE SHORT TERM PERIOD WILL BE THE
POTENTIAL FOR WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS AHEAD OF
AN ADVANCING COLD FRONT...COURTESY OF A POTENT SHORTWAVE CURRENTLY
IN THE PROCESS OF EJECTING FROM THE CENTRAL ROCKIES AND INTO THE
PLAINS.  THE AFOREMENTIONED COLD FRONT HAS MADE STEADY SOUTHWARD
PROGRESS THROUGH THE OVERNIGHT HOURS...AND AS OF 0900Z HAD JUST
REACHED ABOUT THE LATITUDE OF DUMAS IN THE TX PANHANDLE.  FARTHER
SOUTH...BREEZY SOUTHWEST WINDS HAVE PERSISTED THROUGH THE
NIGHT...PARTIALLY ENHANCED BY A DEVELOPING LOW LEVEL JET CURRENTLY
EVIDENT ON LOCAL PROFILER DATA.  THESE SOUTHWEST WINDS ARE EXPECTED
TO VEER TO DUE WESTERLY DURING THE EARLY MORNING HOURS AS A PACIFIC
FRONT SWEEPS THROUGH THE AREA.  AS DEEP MIXING COMMENCES DURING THE
MID MORNING HOURS...STRONGER WINDS ASSOCIATED WITH THE LLJ ARE
EXPECTED TO QUICKLY MIX TO THE SURFACE...ESPECIALLY ACROSS THE
WESTERN SOUTH PLAINS.  AND...WHILE THE PREVIOUSLY MENTIONED COLD
FRONT HAS BEEN MAKING STEADY SOUTHWARD PROGRESS OVERNIGHT...THIS
DIURNAL MIXING WILL LIKELY SLOW ITS PROGRESS ENOUGH TO KEEP IT NORTH
OF THE AREA UNTIL VERY LATE IN THE AFTERNOON.  MEANWHILE...A COMPACT
BUT STRONG 60+ KT MID-LEVEL JET IS EXPECTED TO SPREAD EASTWARD INTO
THE AREA DURING THE LATE MORNING THROUGH EARLY AFTERNOON...WHICH
WILL HELP SPREAD THE QUICKLY DEVELOPING 20 TO 30 KT SUSTAINED
SURFACE WINDS EASTWARD THROUGH THE DAY.  THESE WINDS WILL LIKELY
BEGIN TO GRADUALLY SUBSIDE FROM WEST TO EAST BY MID TO LATE
AFTERNOON...BUT MAY PICK BACK UP AGAIN AS THE COLD FRONT PUSHES
THROUGH LATER TONIGHT.

TO MAKE MATTERS WORSE...DEWPOINTS IN THE SINGLE DIGITS ARE
ALREADY PRESENT ACROSS MOST OF THE SOUTH PLAINS...AND GRADUALLY
INCREASING TO NEAR 20 ACROSS THE EASTERN SOUTH PLAINS. WITH LITTLE
IMPROVEMENT UPSTREAM...THESE DEWPOINTS ARE ONLY EXPECTED TO FALL
WITH DEEP MIXING THIS AFTERNOON. IN ADDITION...TEMPERATURES ARE
EXPECTED TO RANGE FROM THE LOW 60S ACROSS THE NORTHERN SOUTH
PLAINS...TO THE UPPER 70S ACROSS THE SOUTHERN SOUTH PLAINS...WHICH
IS EXPECTED TO RESULT IN WIDESPREAD RELATIVE HUMIDITIES OF 10
PERCENT OR LESS. GIVEN ALL OF THE ABOVE FACTORS...CRITICAL FIRE
WEATHER CONDITIONS ARE EXPECTED ACROSS THE ENTIRE AREA TODAY...AND
A RED FLAG WARNING HAS BEEN ISSUED FROM 11 AM THROUGH 7 PM. IN
ADDITION...AREAS OF BLOWING DUST ARE LIKELY TO DEVELOP THROUGHOUT
MUCH OF THE AREA DURING THE AFTERNOON...ESPECIALLY IN THE DUST
PRONE AREAS ON THE CAPROCK. FURTHER DISCUSSION OF THE FIRE WEATHER
THREAT CAN BE FOUND IN THE FIRE WEATHER SECTION BELOW.

OVERNIGHT...NO LONGER IMPEDED BY DEEP MIXING...THE COLD FRONT WILL
SURGE SOUTHWARD THROUGH THE AREA.  THIS MAY KEEP WIND SPEEDS UP IN
THE 15 TO 20 MPH RANGE FOR A FEW HOURS AFTER DARK GIVEN MODERATE
PRESSURE RISES...BUT WINDS WILL LIKELY QUICKLY SUBSIDE AFTER
MIDNIGHT.  COOLER OVERNIGHT TEMPERATURES CAN BE EXPECTED FOLLOWING
THE FRONT...RANGING FROM THE MID 20S ACROSS THE WESTERN SOUTH PLAINS
TO THE UPPER 30S IN THE SOUTHERN ROLLING PLAINS.

LONG TERM...
COMPARED TO THE PAST WEEK...THE SYNOPTIC FLOW REGIME WILL TREND
FLATTER IN THE DAYS AHEAD BEFORE RESUMING A WESTERN RIDGE AND
EASTERN TROUGH STRUCTURE BY NEXT WEEK. DESPITE THIS TEMPORARY
DEAMPLIFICATION...A PINWHEEL OF CLIPPER WAVES WELL TO OUR NORTH
WILL DO THEIR BEST BY SENDING A FEW COLD FRONTS TO WEST TX /ONE BY
LATE FRIDAY WITH A SECOND EARLY NEXT WEEK/.

THE ONLY CHALLENGES IN THIS FORECAST PACKAGE CONCERN FIRE WEATHER ON
THURSDAY IN A BREEZY LEE TROUGH REGIME AND PERHAPS SOME RAIN CHANCES
LATE THIS WEEKEND AND EARLY NEXT WEEK AS PERIODS OF E-SELY UPSLOPE
FLOW CHANNEL LL MOISTURE INTO PARTS OF OUR AREA. THIS PRECIP
POTENTIAL IS NOT PARTICULARLY INSPIRING UNDER ZONAL FLOW...BUT
PROVIDED LONG-RANGE MODELS ARE CORRECT IN TRACKING A LOWER LATITUDE
IMPULSE SOUTH OF THE WEST COAST RIDGE BY EARLY/MID NEXT WEEK...THEN
MOISTURE WOULD CERTAINLY STAND A BETTER CHANCE OF BEING DRAWN
FARTHER WEST AND NOT SCOURED TO OUR EAST AS IS OFTEN THE CASE IN
FLAT WESTERLY FLOW. UNTIL THE SOUTHERLY IMPULSE APPROACHES JUST
BEYOND THE DAY 7 RANGE OF THIS FORECAST...CONFIDENCE REMAINS LOW
THAT WE/LL PARTAKE IN MEASURABLE PRECIPITATION.

FIRE WEATHER...
AS DESCRIBED IN THE SHORT TERM SECTION...STOUT WESTERLY WINDS OF 20
TO 30 KTS ARE EXPECTED TO DEVELOP ACROSS THE WESTERN SOUTH PLAINS
BEGINNING IN THE MID TO LATE MORNING TODAY...AND QUICKLY SPREAD
EASTWARD THROUGH THE EARLY AFTERNOON AS A MID LEVEL JET ROUNDS THE
BASE OF THE UPPER TROUGH. MOISTURE ACROSS THE AREA IS PARTICULARLY
SCARCE WITH DEWPOINTS IN THE SINGLE DIGITS PRESENT ACROSS LARGE
PORTIONS OF THE SOUTH PLAINS...AND THIS WILL LIKELY RESULT IN
RELATIVE HUMIDITIES OF 10 PERCENT OR LESS ACROSS THE VAST MAJORITY
OF BOTH THE SOUTH PLAINS AND ROLLING PLAINS BY EARLY AFTERNOON. AT
THE PRESENT TIME...THE MOST SEVERE CONDITIONS ARE EXPECTED TO
DEVELOP FIRST ACROSS THE MAJORITY OF THE SOUTH PLAINS AND SPREAD
EASTWARD INTO THE SOUTHERN ROLLING PLAINS BY EARLY AFTERNOON.
PORTIONS OF THE NORTHERN ROLLING PLAINS AND EXTREME SOUTHEASTERN
TEXAS PANHANDLE MAY SEE A DELAYED ONSET OF THE STRONGEST SURFACE
WINDS...BUT ARE NONETHELESS EXPECTED TO SEE AT LEAST 3 HOURS OF
CRITICAL FIRE WEATHER CONDITIONS DURING THE AFTERNOON. IN
ADDITION...A NORTHERLY WIND SHIFT AND POSSIBLY A BRIEF SURGE IN
WIND SPEEDS MAY ACCOMPANY A MILD COLD FRONT DURING THE EVENING
HOURS. FUELS THROUGHOUT THE AREA RANGE FROM NEAR NORMAL AT BEST TO
DRY...AND WILL BE PRIMED FOR BURNING TODAY AS EVIDENCED BY A LARGE
FIRE YESTERDAY IN EXTREME NORTHEASTERN LEA COUNTY. A RED FLAG
WARNING HAS BEEN ISSUED FOR ALL OF THE SOUTH PLAINS AND ROLLING
PLAINS FROM 10 AM THROUGH 8 PM LOCAL TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        61  23  59  30  73 /   0   0   0   0   0
TULIA         64  27  60  31  77 /   0   0   0   0   0
PLAINVIEW     67  28  60  31  76 /   0   0   0   0   0
LEVELLAND     70  27  60  32  77 /   0   0   0   0   0
LUBBOCK       70  29  61  34  77 /   0   0   0   0   0
DENVER CITY   73  27  60  33  77 /   0   0   0   0   0
BROWNFIELD    73  28  61  34  77 /   0   0   0   0   0
CHILDRESS     69  34  63  36  80 /   0   0   0   0   0
SPUR          75  35  62  35  80 /   0   0   0   0   0
ASPERMONT     80  38  64  37  80 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>044.

&&

99/99/26
Hazardous weather outlook, Mar 18, 11:22 AM CST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1222 PM CDT TUE MAR 18 2014

TXZ021>044-191730-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1222 PM CDT TUE MAR 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FIRE WEATHER
WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS HAVE DEVELOPED AND ARE
EXPECTED TO PERSIST UNTIL AFTER SUNSET. A RED FLAG WARNING IS IN
EFFECT TODAY UNTIL 8 PM CDT FOR THE ENTIRE OUTLOOK AREA.

NON PRECIPITATION
GUSTY WESTERLY WINDS OF 30 MPH WITH GUSTS TO 55 MPH ARE EXPECTED
THROUGH LATE THIS AFTERNOON FOR THE SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS...AND ADJACENT PORTIONS OF THE ROLLING
PLAINS. A WIND ADVISORY IS IN EFFECT FOR THIS AREA UNTIL 6 PM.  IN
ADDITION...BLOWING DUST WILL REDUCE VISIBILITY TO ONE TO THREE
MILES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE AREA WIDE ON
THURSDAY AFTERNOON. OTHERWISE...THE THREAT OF HAZARDOUS WEATHER IS
LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY THOUGH ANY OBSERVED
WILDFIRES SHOULD BE REPORTED TO LOCAL FIRE DEPARTMENTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind, 1 dust storm. Local standard time, as filed.

High Wind, Lubbock

When
March 18, 12:54 PM CST
Where
Lubbock forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Dust Storm, Swisher

When
March 18, 5:05 PM CST to 5:45 PM CST
Where
Swisher forecast zone
Reported by
Law Enforcement
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495580, 495247.